Consider patient use of OTC medications

When you take a patient’s medication history, do you specifically ask about over-the-counter (OTC) drugs? A new study underscores the importance of this question.

According to a case report, OTC decongestants containing pseudoephedrine can cause a heart attack even in a healthy young person. This is the fifth case reported linking pseudoephedrine to heart attacks, according to Alex Manini, MD, an ED physician at Brigham and Women’s Hospital in Boston and the study’s lead author.

The report describes a 32-year-old male who came to an ED with chest pain, shortness of breath, and profuse perspiration and had taken the recommended dose of an OTC cold remedy containing pseudoephedrine.

He was diagnosed and treated in the ED for a heart attack as a result of ingesting pseudoephedrine. Prior to seeking emergency care, the man was in good health, except for a cold, and had no family history of heart disease or sudden death.1

This case highlights a potential danger of OTC pseudoephedrine even when used by otherwise healthy people, says Manini. "However, you can’t generalize about the safety of a medication based on just one case report," he cautions. "But it does illustrate that medication available without a prescription is not completely risk-free."

Although the drug is one of the most commonly used medications nationwide, only a handful of adverse cardiac events have ever been reported in the past 25 years, notes Manini. "Based on the relative lack of adverse reports to date, it appears to be a safe OTC drug for the vast majority of users," he says. "Having said that, people with heart disease and people who are unsure about whether they can safely take OTC decongestants should consult their doctors."

As an ED nurse, you should get a full medication history including not just prescription medications, but OTC medications, advises Manini. "The case report illustrates the importance of taking a good history, and OTC drugs should be included in your history," he says.

[Editor’s note: For more information, contact Alex Manini, MD, Department of Emergency Medicine, Brigham and Women’s Hospital, 75 Francis St., Neville House, Boston, MA 02115. Fax: (617) 582-6038. E-mail: amanini@partners.org.] 

Reference

1. Manini AF, Kabrhel C, Thomsen TW. Acute myocardial infarction after over-the-counter use of pseudoephedrine. Ann Emerg Med 2005; 45 (in press).